What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Feb 20, 2:18 AM PST, 5 hours 42 minutes earlier.
Area forecast discussion, Feb 20, 2:18 AM PST, 5 hours 42 minutes before
Area Forecast Discussion
National Weather Service Reno NV
218 AM PST Mon Feb 20 2023
.SYNOPSIS...
Mild and dry conditions to end the Holiday Weekend. Big changes
are on the way starting Tuesday with strong winds, snow, and much
colder temperatures. The cold and wet pattern looks to continue
through the end of February if not into the start of March.
&&
.DISCUSSION...
Today will be the warmest day most locations will see in the next
week or two, so hopefully you can get out and enjoy it! The only
exception will be valleys in Mono County which remain trapped under
stout inversions. Increasing winds on Tuesday will finally mix out
these inversions, leading to Tuesday being warmer there. Winter
weather returns in a big way Tuesday onward, with longer range
outlooks pointing toward colder and wetter conditions continuing
into early March.
THIS WEEK:
* Winds: All signs point toward strong winds on Tuesday across the
region. Upper flow begins to increase late today, and further
amplifies Tuesday with 700 mb winds reaching 50-65 mph. Surface
thermal/pressure gradients also strengthen as a strong cold
front shifts through the region. Based on meteograms and blended
guidance, wind gusts are very likely (80% chance) to exceed 50
mph, with similar chances to exceed 60 mph along US-395 through
the Eastern Sierra (Mono Co) in addition to Mineral and Southern
Lyon Counties. Anticipate 100+ mph gusts across the Sierra
crest. Winds of this magnitude will bring difficulties for both
air and ground travel, along with choppy lakes and potential
impacts for backcountry/ski recreation. Areas of blowing dust
are expected, especially across the west central Nevada Basin
and Range, which could affect I-80, US-95, and Highway 50. This
may be dampened (pun intended) by the incoming snow. Breezy
conditions will linger through Thursday, but nothing close to
the winds Tuesday.
The snowfall will come in multiple parts, with each part favoring
varying locations. The snow character would be dry and powdery given
the cold nature of the storm, especially behind the cold front.
* Part 1: There will be a burst of snow with the cold front
Tuesday and Tuesday night across the Sierra and western Nevada.
The very cold air behind the front will rapidly drop snow levels
down to all valley floors. There remains the question of whether
or not road temperatures in lower valleys will be warm enough to
mitigate snow impacts, but be prepared for potential evening
commute difficulties throughout the region. Generally, totals
will be a dusting up to locally 2" into northeast California and
western Nevada, with 4-10" in the Sierra and Tahoe Basin.
Additionally, a rumble of thunder is not out of the question
along the cold front.
* Part 2: A secondary shortwave rotating into the main trough will
reinvigorate snow/pellet showers Wed-Thurs night, though the
position of this wave will favor western slopes of the Sierra.
This doesn't mean the east side is out of the woods in terms of
impacts, just that we anticipate lesser totals. Blended guidance
would favor 1-2+ feet on the west side, with up to 18 inches along
the Sierra crest. This rapidly drops off with generally 3-8" into
northeast CA and the eastern Sierra west of US-395, as well as the
Tahoe Basin. For western Nevada, best chances for accumulation
will be in far northern Washoe County near the Oregon border with
up to 2" per blended guidance. Elsewhere, showers will be hit or
miss into western Nevada with short-lived periods of minor
accumulation possible, but only a 25% chance to exceed 1" at any
given location. Remember -- these totals are over a 2 1/2 day
period and will be highly variable over short spatial areas due to
the convective nature.
* Part 3: A final wave rotates into the trough late in the week as
the low slides down the CA coast with an area of deformation
forming Friday into Saturday. This has potential to bring more
steady snow to the region from I-80 south, but particularly favors
the eastern Sierra of Mono County. While there is still a rather
large range in meteogram snow totals, the upper and lower ends of
the ensemble ranges are increasing through these areas. This is a
new development compared to the past few nights, but has strong
operational and ensemble support.
Last, but not least, the cold...
* Cold has been the story this winter. For KRNO, the average
temperature (takes into account highs and lows) for the start
of November through yesterday, 2/19, is the coldest since the
winter of 2004-05. For Tahoe City, using the same climate stats,
it's the coldest period since the early 1950s! Yet another cold
snap is on the way, with all data indicating we'll remain below
normal for at least the next 7-10+ days. High temperatures
Wednesday through Friday will struggle to get out of the 30s in
even the warmest valleys, and winds will make it feel colder.
Lows will be somewhat moderated by clouds, but with this cold of
an airmass, they will still dip into the teens and single
digits, with below zero in those colder mountain valley
locations. Overnight wind chills will be downright dangerous at
times in exposed areas of the high Sierra Wednesday-Friday
nights, plunging as low as -30 degrees.
WHAT'S NEXT?:
There is less of a clear cut dry period this weekend into early next
week as the forecast gets more complicated. A more "classic" winter
storm pattern may emerge, but there are variances on how this
evolves per ensemble cluster analysis. At this point, it's a safe
bet that colder and wetter conditions will continue through the
remainder of February and start of March. CPC outlooks agree with
an 80% chance for below normal temperatures, and a 65% chance for
above normal precipitation. On the flip side, there is only a 3%
chance for above normal temps and below normal precipitation.
-Dawn
&&
.AVIATION...
* Widespread VFR conditions today with passing high clouds. The only
exception will be areas of fog once again developing over Mono
Lake and KO24 with a 25% chance for shallow patchy ground fog
early this morning at KTRK.
* Westerly winds will increase aloft late today into Tuesday with
strong winds anticipated for all terminal sites Tuesday as a cold
front shifts through the region. Gusts of 35-50 kts are possible
for all terminal sites from midday Tuesday into the evening hours
with FL100 winds sustained 45-55 kts. This will lead to
turbulence, mountain wave activity, and wind shear. A burst of
snow is anticipated along the cold front Tuesday and Tuesday
night, with several inches of accumulation for Sierra terminals.
The question remains if ground temperatures will be warm enough to
mitigate accumulation in western Nevada, but up to 1 inch is
possible.
* Breezy west to northwest winds to continue through Thursday, but
not nearly as strong as Tuesday. Additional snow showers to
continue Wed-Thurs PM, favoring areas in the Sierra westward,
with hit of miss showers into western Nevada. Steadier rounds of
snow may occur Friday into Saturday in the eastern Sierra
including KMMH.
-Dawn
&&
.REV Watches/Warnings/Advisories...
NV...Wind Advisory from 7 AM to 4 PM PST Tuesday NVZ005.
Winter Weather Advisory from 10 AM to 10 PM PST Tuesday NVZ002.
High Wind Warning from 1 PM to 10 PM PST Tuesday NVZ001.
Wind Advisory from 10 AM to 7 PM PST Tuesday NVZ003-004.
CA...Wind Advisory from 7 AM to 4 PM PST Tuesday CAZ070-071.
Winter Weather Advisory from 10 AM to 10 PM PST Tuesday CAZ072.
High Wind Warning from 1 PM to 10 PM PST Tuesday CAZ073.
&&In the hours before
Special weather statement, Feb 20, 4:11 AM PST, 3 hours 49 minutes before
Special Weather Statement
National Weather Service RENO NV
411 AM PST Mon Feb 20 2023
CAZ070>073-NVZ001>005-211200-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport,
Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington,
Smith Valley, Mina, Schurz, Stateline, Glenbrook,
Incline Village, Sparks, Verdi, Gardnerville, Virginia City,
Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire,
and Gerlach
411 AM PST Mon Feb 20 2023
...COLD, WIND, AND SNOW RETURN STARTING TUESDAY...
* WINDS: Strong winds will accompany a cold front on Tuesday. Wind
gusts of 40-55 mph are expected along the front, with possible
stronger gusts surpassing 65 mph in wind prone areas. Wind gusts
exceeding 100 mph are expected along the Sierra crest. This will
bring impacts for both air and ground travel, choppy lakes and
areas of blowing dust across the west central Nevada Basin and
Range. Breezy winds will continue Wednesday and Thursday, but
won't be nearly as strong as Tuesday.
* SNOW: An initial round of snow is expected Tuesday and Tuesday
night, with a short burst of higher snowfall rates and even a
rumble of thunder possible with the front. Additional periods of
snow showers will follow through Thursday night, favoring the
Sierra, though there is a 25% chance for a snow shower in any
given location. Snow amounts will be highly variable over short
distances due to the showery nature. A third round of snow is
looking likely Friday into Saturday, with the main focus in the
Eastern Sierra, but potential as far north as I-80.
* COLD TEMPERATURES: High temperatures Wednesday through Friday
will struggle to get out of the 30s in even the warmest valleys,
with teens and 20s in the mountains. Overnight lows will dip in
the teens and single digits, with below zero in colder valleys.
Brisk winds will make it feel even colder, with dangerous wind
chills in exposed areas of the high Sierra dipping as low as -30
degrees. Be sure to protect vulnerable populations as well as
pets.
http://weather.gov/reno